Can Fraxel Treatment Trigger an Acne Outbreak?

I had Fraxel last week and am now experiencing some bad acne flareups, but I suppose this makes sense if there were flare-ups waiting to happen under the skin and the laser released them... just wondering if this is common and if it will go away.

Doctor Answers (2)

It Sure Can!

+2

Hi 22mama,

Acne breakouts after Fraxel re:pair are very common because of the post treatment use of occlusive Aquaphor dressing. The incidence of acne break out following Fraxel re:store is much less, but can occur. Usually the chin area is most affected.

There are ways to minimize or completely avoid the acne breakout after Fraxel. There is an anti-bacterial cleanser, Brevoxyl-8 Wash that can be used 2 or 3 times a day after the first few days.

Recently I have begun using Centagenix, an emulsion with oxygen, with excellent healing results and a marked decrease in the incidence of acne flare ups. Centagenix comes in a canister, comes out foamy, but easily spreads onto freshly lasered skin. It should be applied as a thin film on the skin, a thin layer not thick.

Centagenix is available only through physician’s offices, and is pricey. A single canister is about $300, but for many patients well worth the expense to heal more rapidly and without acne breakouts.

Good luck and be well.

Dr. P


Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

Fraxel can cause an acne flare

+1

Yes, we do see acne flares in patient's who get Fraxel treatment.  We often put patients on doxycycline orally and try to use petrolatum free products on the skin.

Your acne should calm down fairly quickly and you will be able to have further Fraxel treatments. Don't worry.

Brenda Dintiman, MD
Fairfax Dermatologic Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.